advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Windsor, Ontario, Canada:

I use Ultralente and Humalog insulin. If I were to try the Insuflon, could I inject both the Ultralente and the Humalog into the Insuflon? If so, would I mix my insulin in the syringe as usual and inject it into the Insuflon?

I am also wondering about the correct way to mix Ultralente and Humalog in the same syringe. When I was diagnosed and in the hospital, I was taught to draw up the cloudy first and then the clear. I recently learned that this is not the most commonly recommended method. I went to do it the other way clear and than cloudy and, psychologically, I could not bring myself to do it. It just seemed so wrong. Is it okay if I continue to draw up the Ultralente first and then the Humalog?

Answer:

Dr. Ragnar Hanas from Sweden has published several papers on type 1 diabetes and other papers on the Insuflon. He is a strong advocate of the Insuflon and, in his hands, the catheter need only be changed every five days. In his papers, he discusses that ALL insulin injections, including long-lasting insulin is given through the Insuflon. This would include a mixed injection. You could try them together or separately.

If you are VERY careful, it is okay to mix "cloudy-before-clear" but the preferred way is indeed "clear-before-cloudy"-- draw up the clear insulin first. The reason for this has NOTHING to do with how the insulin affects you with the injection; rather, the issue pertains to your insulin bottles.

You know that you are supposed to inject some air into the insulin vials in an amount that is equal to the amount of insulin that you plan to withdraw. If you withdraw longer-lasting insulins (UltraLente, Lente, or NPH) first and then try to draw up the faster-acting insulins (Regular, Humalog, NovoLog), there is the possibility that you might contaminate the fast-acting vials by accidentally squirting in some of the longer lasting insulin. At that point, your faster-acting insulin is not as fast-acting. It is the cloudy chemical treatment that causes the insulin to be longer-lasting. So, fast-acting insulin may not be fast-acting if the vials are contaminated with slower-acting insulin.

On the other hand, if you mix up "clear before cloudy" and accidentally contaminate the slower-acting insulin vials with fast-acting insulin, the teensy amount of fast-acting can likely be buffered by the chemical tardiness of the longer-lasting insulin.

Always confirm the preferred insulin options of your own health care team.

DS

DTQ-20050121035126
Original posting 18 Feb 2005
Posted to Other and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.